Document Detail


Heroin-related noncardiogenic pulmonary edema : a case series.
MedLine Citation:
PMID:  11713145     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
STUDY OBJECTIVES: To examine the current clinical spectrum of noncardiogenic pulmonary edema (NCPE) related to heroin overdose. DESIGN: Retrospective chart review of all identified patients from August 1994 through December 1998. SETTING: Urban academic hospital. PATIENTS OR PARTICIPANTS: Heroin-related NCPE was defined as the syndrome in which a patient develops significant hypoxia (room air saturation < 90% with a respiratory rate > 12/min) within 24 h of a clinically apparent heroin overdose. This should be accompanied by radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and which resolve clinically and radiographically within 48 h. INTERVENTIONS: None. MEASUREMENTS AND RESULTS: Twenty-seven patients were identified during this 53-month period, with a majority being male patients (85%; average age, 34 years). Twenty patients (74%) were hypoxic on emergency department arrival, and 6 patients (22%) had symptoms develop within the first hour. One patient had significant hypoxia develop within 4 h. Nine patients (33%) required mechanical ventilation, and all intubated patients but one were extubated within 24 h. Eighteen patients (66%) were treated with supplemental oxygen alone. Hypoxia resolved spontaneously within 24 h in 74% of patients, with the rest (22%) resolving within 48 h. Twenty patients (74%) had classical radiograph findings of bilateral fluffy infiltrates, but unilateral pulmonary edema occurred in four patients (15%) and more localized disease occurred in two patients (7%). CONCLUSION: NCPE is an infrequent complication of a heroin overdose. The clinical symptoms of NCPE are clinically apparent either immediately or within 4 h of the overdose. Mechanical ventilation is necessary in only 39% of patients. The incidence of NCPE related to heroin overdose has decreased substantially in the last few decades.
Authors:
K A Sporer; E Dorn
Related Documents :
10823385 - Angiotensin ii formation and endothelin clearance in ards patients in supine and prone ...
370355 - Group b beta hemolytic streptococcal sepsis and the idiopathic respiratory distress syn...
15611605 - Reflex respiratory responses to progressive hyperoxic hypercapnia and normocapnic hypox...
2983175 - Cytomegalovirus infection in the normal host.
17890945 - 807c/t polymorphism in the platelet glycoprotein ia gene in young patients with ischemi...
20496335 - Sickle cell chronic lung disease among young adult nigerians.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Chest     Volume:  120     ISSN:  0012-3692     ISO Abbreviation:  Chest     Publication Date:  2001 Nov 
Date Detail:
Created Date:  2001-11-19     Completed Date:  2001-12-13     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  0231335     Medline TA:  Chest     Country:  United States    
Other Details:
Languages:  eng     Pagination:  1628-32     Citation Subset:  AIM; IM    
Affiliation:
Department of Medicine, University of California, San Francisco General Hospital, 94110, USA. Ksporer@itsa.ucsf.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Female
Heroin / poisoning*
Heroin Dependence / complications
Humans
Male
Overdose
Pulmonary Edema / chemically induced*,  diagnosis,  therapy
Retrospective Studies
Chemical
Reg. No./Substance:
561-27-3/Heroin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Clinicians' approaches to mechanical ventilation in acute lung injury and ARDS.
Next Document:  Sublingual capnometry and indexes of tissue perfusion in patients with circulatory failure.